Texas, 2011Drought in Texas, January 1 to 31, 2011
January 1 to 31, 2011 · NWS FWD · 18 events in 18 counties and zones
Many areas of north Texas received beneficial rain and snowfall during the month. S.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $76,000
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Many areas of north Texas received beneficial rain and snowfall during the month. Most drought areas had slight improvements except for Lamar, Delta, and Hopkins County where conditions worsened according to the U.S. Drought Monitor. A total of 31 counties were in burn bans at some point during the month. The southern counties of north Texas all saw improvements to agricultural areas and slight rises of water levels on area lakes. Only Milam, Robertson, and Leon County were still classified in Extreme Drought at the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 31, 5:58 PM CST, 7 hours 2 minutes earlier.
Area forecast discussion, Dec 31, 5:58 PM CST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
558 PM CST FRI DEC 31 2010
.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH 06Z SUNDAY. A BAND OF MID
LEVEL CLOUDS WILL MOVE ACROSS THE REGION TONIGHT. RADAR WILL SHOW
SOME LIGHT PRECIPITATION ASSOCIATED WITH THESE CLOUDS...BUT DRY
AIR IN THE LOWER LEVELS OF THE ATMOSPHERE WILL RESULT IN THIS
PRECIPITATION EVAPORATING BEFORE REACHING THE GROUND.
NORTHWESTERLY WINDS ARE DECREASING TO 5 TO 10 KNOTS THIS EVENING.
A REINFORCING COLD FRONT WILL MOVE THROUGH SATURDAY
MORNING...WITH WINDS BECOMING NORTHERLY AT 10 TO 15 KNOTS BY 15Z.
58
&&
.PREV DISCUSSION... /ISSUED 349 PM CST FRI DEC 31 2010/
A LARGE CUT OFF UPPER LOW REMAINS IN PLACE OVER CO BASED ON 21Z
WATER VAPOR IMAGERY. A POWERFUL SHORTWAVE TROUGH ROTATED THRU THE
PLAINS TODAY AIDING IN THE DEVELOPMENT OF A SEVERE WEATHER
OUTBREAK FROM AR TO IL AND BRINGING BLIZZARD CONDITIONS THRU MUCH
OF THE NORTHERN PLAINS. ACROSS NORTH TX THIS SYSTEM SENT A COLD
FRONT THRU THE AREA DURING THE MORNING HRS WHICH HAS BROUGHT A
VERY DRY LOW LEVEL AIRMASS INTO THE REGION. RELATIVE HUMIDITY
VALUES WEST OF INTERSTATE 35 HAVE FALLEN TO NEAR 10 PERCENT FOR
MANY LOCATIONS WITH RH VALUES HOLDING AROUND 15 PERCENT IN THE
METROPLEX. 12Z UPPER AIR ANALYSIS INDICATES THAT ANOTHER STRONG
PIECE OF ENERGY WAS DIGGING INTO THE BACK SIDE OF THE UPPER LOW
WITH -37 DEG C TEMPERATURES WITHIN THE CORE OF THE SHORTWAVE
TROUGH AND AN 85 KT JET STREAK ON ITS WESTERN PERIPHERY AT THE
H500 LEVEL.
TONIGHT...THE STRONG PIECE OF ENERGY ON THE WESTERN PERIPHERY OF
THE UPPER LOW IS EXPECTED TO MOVE OVER THE TX PANHANDLE OVERNIGHT.
AS THIS FEATURE MOVES OVER THE PANHANDLE IT WILL INDUCE LARGE
SCALE ISENTROPIC ASCENT OVER MUCH OF WEST CENTRAL AND NORTH
CENTRAL TX. THE INDUCED WAA/ISENTROPIC ASCENT IN THE MID LEVELS
COMBINED WITH THE COLD TROPOSPHERIC AIR IN THE CENTER OF THE
SHORTWAVE TROUGH WILL TIGHTEN UP THE MID AND UPPER LVL THERMAL
GRADIENT FROM WICHITA FALLS TO ABILENE TO MIDLAND. THIS INCREASE
IN BAROCLINICITY WILL RESULT IN STRONG FRONTOGENETIC FORCING OVER
THE NORTHWESTERN THIRD OF THE CWA BEGINNING AROUND MIDNIGHT
TONIGHT.
THE STRONG FRONTOGENETIC FORCING APPEARS TO BE STRONG
ENOUGH TO ALLOW PRECIPITATION TO DEVELOP ALOFT. WITH THE
DENDRITIC GROWTH ZONE /-12 TO -18 DEG C/ FORECAST TO LIE WITHIN
THE LAYER EXPECTED TO RECEIVE SOME STRONG FORCING FOR ASCENT
OVERNIGHT...THERE WILL LIKELY BE SNOW FALLING FROM THE MID LEVELS
OF THE ATMOSPHERE OVERNIGHT. AT THIS TIME THE LOW LEVEL AIRMASS
APPEARS TO REMAIN DRY ENOUGH TO SUBLIMATE THIS SNOWFALL PREVENTING
IT FROM REACHING THE SFC. WITH THIS IN MIND DO NOT HAVE ANY
MENTION OF SNOWFALL IN THE FORECAST AT THIS TIME. RAW MODEL OUTPUT
IS INDICATING SOME LIGHT QPF AMOUNTS...HOWEVER THESE SAME MODELS
HAVE SIGNIFICANTLY UNDERESTIMATED THE DRY AIR CURRENTLY IN PLACE
WEST OF INTERSTATE 35...SO CONFIDENCE IS FAIRLY HIGH THAT THE DRY
LOW LEVEL AIRMASS WILL PREVAIL. SKIES WILL BE CLOUDY OVERNIGHT
WHICH WILL HELP KEEP TEMPERATURES SEVERAL DEGREES WARMER THAN THEY
WOULD BE WITH CLEAR SKIES TONIGHT.
SATURDAY THRU MONDAY...AS THE POWERFUL UPPER TROUGH MOVES EAST
OVER THE PLAINS IT WILL SEND A REINFORCING SHOT OF COOL AIR SOUTH
THRU THE SOUTHERN PLAINS DURING THE DAY ON SATURDAY. THIS WILL
RESULT IN BELOW NORMAL TEMPERATURES FOR SATURDAY AND SATURDAY
NIGHT ACROSS NORTH TX. THE LOWEST TEMPERATURES ARE EXPECTED TO
OCCUR SATURDAY NIGHT/SUNDAY MORNING WHEN LIGHT WINDS AND MOSTLY
CLEAR SKIES WILL MAKE FOR AN IDEAL RADIATIVE COOLING ENVIRONMENT.
TEMPERATURES IN OUTLYING AREAS WILL LIKELY SEE LOWS IN THE TEENS
WHILE OTHER AREAS WILL SEE LOWS FALL INTO THE LOWER 20S.
TEMPERATURES WILL SLOWLY WARM HEADED INTO EARLY NEXT WEEK AS
ANOTHER UPPER LEVEL SYSTEM APPROACHES THE PLAINS.
EXTENDED...THERE IS CONSIDERABLE SPREAD IN ENSEMBLE GUIDANCE
REGARDING THE PLACEMENT OF LARGE SCALE FLOW FEATURES STARTING
EARLY NEXT WEEK. AT THIS TIME IT LOOKS LIKE THE BEST CHANCE FOR
PRECIPITATION WILL BE DURING THE DAY ON WEDNESDAY AS 36 TO 48 HRS
OF SOUTHERLY FLOW MAY BE SUFFICIENT TO ALLOW FOR SOME LOW LEVEL
MOISTURE RETURN TO NORTH TX BEFORE THE PASSAGE OF A COLD FRONT.
THE GFS IS MUCH LESS AGGRESSIVE WITH THIS MOISTURE RETURN BUT WENT
AHEAD AND FAVORED THE ECMWF SOLUTION FOR NOW AS IT HAS EXHIBITED
LESS RUN TO RUN INCONSISTENCY. AFTER THE PASSAGE OF THE SHORTWAVE
TROUGH THRU THE PLAINS ON WEDNESDAY A DRY NORTHWEST FLOW REGIME
LOOKS TO SET UP OVER THE SOUTHERN PLAINS FOR THE REMAINDER OF THE
WEEK.
CAVANAUGH
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 35 50 25 54 31 / 5 0 0 5 0
WACO, TX 34 56 21 58 32 / 5 0 0 5 0
PARIS, TX 31 49 23 51 26 / 5 10 5 5 5
DENTON, TX 29 47 18 53 27 / 5 0 0 0 0
MCKINNEY, TX 28 47 16 53 27 / 5 0 0 5 0
DALLAS, TX 35 50 27 54 33 / 5 0 0 5 0
TERRELL, TX 31 53 23 54 29 / 5 0 0 5 0
CORSICANA, TX 35 57 26 57 31 / 0 0 0 5 0
TEMPLE, TX 33 59 24 59 32 / 0 0 0 5 0
MINERAL WELLS, TX 32 47 19 54 29 / 10 0 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
58/84
Hazardous weather outlook, Dec 31, 3:31 PM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CST FRI DEC 31 2010
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
331 PM CST FRI DEC 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DUNN
Drought, Anderson
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Anderson forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
Drought conditions slightly improved across Anderson County according to the US Drought Monitor. At the beginning of the month the entire county was in extreme drought (D3). After several rain events during the month, the county ended January in severe drought (D2).
Drought, Comanche
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Comanche forecast zone
- Crop damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.948, -98.558 (the zone’s center; the record gives no point)
Drought conditions stayed steady across Comanche County according to the US Drought Monitor. The county remained in severe drought (D2) throughout the month.
Drought, Falls
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Falls forecast zone
- Crop damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.253, -96.936 (the zone’s center; the record gives no point)
Drought conditions stayed steady across Falls County according to the US Drought Monitor. The county remained in severe drought (D2) throughout the month.
Drought, Freestone
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Freestone forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.705, -96.149 (the zone’s center; the record gives no point)
Drought conditions slightly improved across Freestone County according to the US Drought Monitor. At the beginning of the month the entire county was in extreme drought (D3). After several rain events during the month, the county ended January in severe drought (D2).
Drought, Leon
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Leon forecast zone
- Crop damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Drought conditions stayed steady across Leon County according to the US Drought Monitor. The county remained in extreme drought (D3) throughout the month.
Drought, Henderson
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Henderson forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
Drought conditions slightly improved across Henderson County according to the US Drought Monitor. At the beginning of the month the entire county was in extreme drought (D3). After several rain events during the month, the county ended January in severe drought (D2).
Drought, Lampasas
- When
- January 1, 1:00 AM CST to January 11, 11:59 PM CST
- Where
- Lampasas forecast zone
- Crop damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
Drought conditions slightly improved across Lampasas County according to the US Drought Monitor. At the beginning of the month the entire county was in severe drought (D2). After several rain events during the month, the county ended January in moderate drought (D1).
Drought, Hamilton
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Crop damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.705, -98.111 (the zone’s center; the record gives no point)
Drought conditions stayed steady across Hamilton County according to the US Drought Monitor. The county remained in severe drought (D2) throughout the month.
Drought, Limestone
- When
- January 1, 1:00 AM CST to January 18, 11:59 PM CST
- Where
- Limestone forecast zone
- Crop damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.546, -96.580 (the zone’s center; the record gives no point)
Drought conditions slightly improved across Limestone County according to the US Drought Monitor. At the beginning of the month the entire county was in severe drought (D2). After many rain events during the month, the county ended January not in drought.
Drought, Milam
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Milam forecast zone
- Crop damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 30.786, -96.977 (the zone’s center; the record gives no point)
Drought conditions stayed steady across Milam County according to the US Drought Monitor. The county remained in extreme drought (D3) throughout the month.
Drought, Mills
- When
- January 1, 1:00 AM CST to January 11, 11:59 PM CST
- Where
- Mills forecast zone
- Crop damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Drought conditions slightly improved across Mills County according to the US Drought Monitor. At the beginning of the month the entire county was in severe drought (D2). After several rain events during the month, the county ended January in moderate drought (D1).
Drought, Navarro
- When
- January 1, 1:00 AM CST to January 18, 11:59 PM CST
- Where
- Navarro forecast zone
- Crop damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Drought conditions slightly improved across Navarro County according to the US Drought Monitor. At the beginning of the month the entire county was in severe drought (D2). After many rain events during the month, the county ended January not in drought.
Drought, Rains
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Rains forecast zone
- Crop damage
- $3,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
Drought conditions stayed steady across Rains County according to the US Drought Monitor. The county remained in severe drought (D2) throughout the month.
Drought, Robertson
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Robertson forecast zone
- Crop damage
- $10,000
- Reported by
- Other Federal Agency
- Coordinates
- 31.027, -96.513 (the zone’s center; the record gives no point)
Drought conditions stayed steady across Robertson County according to the US Drought Monitor. The county remained in extreme drought (D3) throughout the month.
Drought, Van Zandt
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Crop damage
- $5,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Drought conditions slightly improved across Van Zandt County according to the US Drought Monitor. At the beginning of the month the entire county was in extreme drought (D3). After several rain events during the month, the county ended January in severe drought (D2).
Drought, Lamar
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Lamar forecast zone
- Crop damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Drought conditions worsened across Lamar county throughout the month of January. The county began in moderate drought and by the end of the month the county was in severe drought.
Drought, Delta
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Delta forecast zone
- Crop damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.386, -95.672 (the zone’s center; the record gives no point)
Drought conditions worsened across Delta county throughout the month of January. The county began in moderate drought and by the end of the month the county was in severe drought.
Drought, Hopkins
- When
- January 1, 1:00 AM CST to January 31, 11:59 PM CST
- Where
- Hopkins forecast zone
- Crop damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
Drought conditions worsened across Delta county throughout the month of January. The county began in moderate drought and by the end of the month the county was in severe drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 1, 20113 injured · $11 million · EF3 · 39 events
- Cold in Illinois, January 1, 20111 death · 1 event
- Heavy Snow and Frost and Freeze in Nevada, January 1 to 3, 2011$1.5 million · 3 events
- Extreme Cold and Cold in Arizona, January 1 to 6, 2011$1.3 million · 5 events
- Wildfire in Puerto Rico, January 1 to 25, 2011$371,000 · 6 events
- Heavy Snow and Heavy Rain in California, January 1 to 4, 2011$74,000 · 5 events
- Strong Wind in Wisconsin, January 1, 2011$38,000 · 10 events
- Drought in Arkansas, January 1 to 31, 201133 events
- Drought in Georgia, January 1 to 31, 201126 events
- Blizzard in South Dakota, January 1, 201126 events
- Drought in Kentucky, January 1 to 31, 201122 events
- Drought in Texas, January 1 to 31, 201121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273419, 273422, 273424, 273426, 273429, 273431, 273491, 273492, 273493, 273494, 273495, 273496, 273497, 273498, 273499, 273500, 273501, 273502.